Alert archive / Arizona / Red Flag Warnings in 2023

Red Flag Warning 5, NWS Tucson, AZ

April 24, 20234 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Apr 24, 2023, 1:57 PM MST for 4 counties in Arizona. It took effect at Apr 25, 2023, 2:00 PM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2023, 1:57 PM MST (20:57 UTC)
In effect from
Apr 25, 2023, 2:00 PM MST
Expired
Apr 25, 2023, 7:00 PM MST
In force
5 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2023-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2023-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3674 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

632 
WWUS85 KTWC 242057
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
157 PM MST Mon Apr 24 2023

AZZ152-251200-
/O.UPG.KTWC.FW.A.0004.230425T2100Z-230426T0200Z/
/O.NEW.KTWC.FW.W.0005.230425T2100Z-230426T0200Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
157 PM MST Mon Apr 24 2023

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 7 PM MST TUESDAY FOR
STRONG AND GUSTY WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE
WEATHER DANGER FOR FIRE WEATHER ZONE 152...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 2 PM to 7 PM MST Tuesday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire Weather Zone 152, which includes the 
  lower elevations of Graham and Greenlee counties and the 
  eastern two thirds of Cochise county. 

* TIMING...Tuesday afternoon into Tuesday evening.

* WINDS...West to northwest 20-foot winds 20 to 25 mph with 
  gusts between 35 and 45 mph. 

* RELATIVE HUMIDITY..As low as 8 to 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
375 
WWUS85 KTWC 251015
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
315 AM MST Tue Apr 25 2023

AZZ152-260200-
/O.CON.KTWC.FW.W.0005.230425T2100Z-230426T0200Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
315 AM MST Tue Apr 25 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
7 PM MST THIS EVENING FOR STRONG AND GUSTY WINDS, LOW RELATIVE
HUMIDITY AND HIGH FIRE WEATHER DANGER FOR FIRE WEATHER ZONE 152...

* AFFECTED AREA...Fire Weather Zone 152, which includes the lower 
  elevations of Graham and Greenlee counties and the eastern two 
  thirds of Cochise county. 

* TIMING...2 pm this afternoon until 7 pm this evening.

* WINDS...West to northwest 20-foot winds 20 to 25 mph with gusts
  between 35 and 45 mph. Strongest likely in the Gila valley. 

* RELATIVE HUMIDITY..As low as 8 to 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are 
either occurring now, or are expected to develop. A combination of 
strong winds, low relative humidity and dry dead vegetation will 
create the potential for rapid and erratic fire growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
889 
WWUS85 KTWC 260157
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
657 PM MST Tue Apr 25 2023

AZZ152-260300-
/O.EXP.KTWC.FW.W.0005.000000T0000Z-230426T0200Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
657 PM MST Tue Apr 25 2023

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR FIRE
WEATHER ZONE 152...

Winds will continue to diminish this evening and critical fire
weather criteria will no longer be reached.

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 24, 1:50 PM MST, 7 minutes earlier.

Area forecast discussion, Apr 24, 1:50 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
150 PM MST Mon Apr 24 2023

.SYNOPSIS...
A weather system will pass to our north through Tuesday, bringing
breezy winds. Temperatures will be above normal each day during
the upcoming week except for Wednesday.

&&

.DISCUSSION...
Southern Arizona is currently under broad northwest flow aloft.
Looking upstream, there is a closed upper-level low over the Great
Basin that is dropping southeast. Due to this system, wind gusts
have increased across southern Arizona with several locations
reporting 20-30mph gusts. As of this writing, temperatures are
ranging in the mid 80s, depending on location, which is 1-4
degrees cooler than yesterday.

This closed low will continue to drop towards the Four Corners
region Tuesday. Pressure gradients will continue to tighten as the
trough approaches, bringing gusty winds. We have issued a Red
Flag Warning and it is in effect Tuesday from 2-7pm in Cochise
and Graham/Greenlee counties, specifically in the lower
elevations. Temperatures will also drop slightly to the mid to low
80s, depending on location. Wednesday is looking to be the
coolest day of the week, with temperatures dropping to the low
80s.

As the trough moves east and out of our area, a large ridge will
be filling in behind, allowing for an increase in temperatures.
For Tucson this weekend, there is a 40% chance of exceeding 95
degrees on Saturday with a 7% chance of exceeding 100 degrees on
Sunday.

&&

.AVIATION...Valid through 26/00Z.
A few high clouds at or above 20k feet through 25/03z, but
otherwise SKC skies the next 24 hours. Westerly surface winds
12-18 kts with local gusts up to 25 kts will decrease to less than
10 kts after 25/04z. West winds increase again after 25/18z to
15-20 kts with local gusts up to 35 kts, especially toward KSAD.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...
The majority of the area will be dry during the next 7 days. The
exception will be a slight chance of a few light showers Tuesday
afternoon across the far northern portions of fire weather zone
153. 20-foot winds this afternoon will be out of W-SW at 15 to 22
mph with higher gusts. Stronger winds Tuesday with 20-foot W-NW
winds of 20 to 30 mph with gusts 30 to 45 mph as a weather system
moves across the 4-corners. Critical fire weather conditions are
likely Tuesday afternoon across Fire Weather zone 152, and a Red
Flag Warning has been issued across the lower elevations. Not as
windy Wednesday with afternoon breezes continuing into this
weekend. Minimum RH values will drop below critical thresholds
each afternoon through the end of the week across the mid and
lower elevations. Temperatures will be several degrees above
normal today and Tuesday, near normal Wednesday and then heating
up this upcoming weekend where highs will run 5-10 degrees above
normal.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 2 PM to 7 PM MST Tuesday for AZZ152.

&&

Public...Dang/Giralte
Aviation...Dang
Fire Weather....Dang

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 2:50 AM MSTFire Weather WatchTWCCochise, Graham, Greenlee, Pinal11 hr

Nearby

Red Flag Warnings in Arizona, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.